- Last Updated on 14 December 2016
There is a tremendous volume of misinformation on the internet with regard to vaccines. Most attention has focused on purported links to autism, but epilepsy and infantile spasms have been topics of conversation as well. Both seizures and autistic regression are fairly common after vaccination, though this appears to be largely coincidental. Autistic symptoms often begin at the same ages in which some vaccinations are given—especially at the age of 12-15 months, when the measles/mumps/rubella (MMR) and varicella (chickenpox) vaccines are administered. The onset of infantile spasms is most often between the ages of 4 and 8 months, which overlaps with scheduled vaccinations for diptheria/pertusis/tetanus (DPT), rotavirus, poliovirus, pneumococcus, hepatitis A, and haemophilus influenzae type B (Hib). For details on the recommended vaccination schedules, please see the immunization page on the website of the Centers for Disease Control (CDC).
Most skeptics of vaccine safety cite the danger of thiomersal, a mercury-containing compound which has been used as a preservative in vaccine and immunoglobulin preparations. Mercury is a known neurotoxin with exposure to substantial doses, especially when mercury-containing vapors are inhaled on a chronic basis. In contrast, the small amount present in vaccine preparations is safe.
Autism and many forms of epilepsy—including infantile spasms— have a significant genetic basis, and it may be that among genetically predisposed individuals, some as yet unidentified environmental exposure may trigger symptoms. Very few potential environmental triggers have been exhaustively studied. Vaccines are a key exception to that statement, and after very thorough study, no compelling data link vaccines to autism.
For seizures, it's a slightly different story. Vaccination often provokes fevers, and fevers can provoke seizures. This is especially true among those children who are predisposed to febrile seizures, and children with epilepsy (including those who haven't yet had their first seizure). As such, vaccines can be blamed for some "provoked" seizures, but not epilepsy. To be clear, vaccines may contribute to seizures among predisposed children, but vaccines don't create that predisposition in the first place. Many cases of epilepsy are identified very soon after vaccination (because of the fever issue), but these are cases in which seizures likely would have occurred sooner or later anyway.
Vaccinations should not be avoided or delayed in an effort to prevent epilepsy. However, vaccines should be delayed at least one particular situation: Among children with Infantile Spasms who are receiving treatment with hormonal therapies (prednisolone and ACTH), impaired immune status poses some danger of infection after vaccination, and more importantly, greatly reduces the usefulness of vaccines. (An intact immune system is essential for creating the antibodies that fight the viruses or bacteria for which a given vaccine is designed.) In these cases, catch-up vaccination should occur several months after discontinuation of prednisolone or ACTH.